PAIN
July 31, 2015

New FDA Warning on NSAIDs

Non-steroidal anti-inflammatory drugs raise the risk of heart attack and stroke. And you may not even know you are taking them.

In recent weeks the U.S. Food and Drug Administration (FDA) strengthened the warning it requires on all non steroidal anti inflammatory drugs (NSAIDs). There has been ongoing concern about the relationship of non-aspirin NSAID use to the occurrence of heart attack and stroke. The labels for these NSAIDs have been required to carry a warning about this possibility since 2005.

NSAIDs are used to treat fever, pain, and inflammation. Unlike some other classes of pain medicine, they do not contain narcotics, and they are not addictive. Common brand name NSAIDs include Celebrex, Advil, Motrin, Indocin, Ponsel, Mobic, Aleve, Anaprox and Naprosyn.

You may be taking NSAIDs and be unaware of it, so checking the labels of drugs you use is extremely important.

Non-steroidal anti inflammatory drugs can be used short-term for symptoms such as headache, or long-term to treat ongoing chronic complaints such as osteoarthritis. Common side effects include GI problems such as indigestion and gastritis. They should always be chosen with care, as patients with some medical problems such as peptic ulcer disease or kidney disease should not use them.

In addition, they may interact with a patients' other medications.

The FDA's extensive review of available data found that the risk of heart problems rose from 10-50% depending on the NSAID used and the dose taken.

Here's what the review found:

•The risk of heart attack or stroke can occur as early as the first weeks of using an NSAID and may increase with longer use of the medication.

•The risk is greater at higher doses, and it is not yet possible to determine which NSAIDs have greater risk and which are safer than others.

•Even if the person does not have underlying heart disease or other risk factors for cardiac events, the risk of heart attack or stroke increases; when patients already have heart disease or cardiac risk factors, their overall risk for heart attack or stroke increases even more with NSAID use.

•Patients who have a first heart attack and are treated with NSAIDs in the first year after a heart attack year are more likely to die than those who were not treated with NSAIDs after their first heart attack.

The FDA recommends that patients who are taking NSAIDs should seek immediate medical attention if they experience symptoms that may be from stroke or heart attack such as difficulty breathing, weakness in one part of the body, chest pain, or slurred speech.

You may be taking NSAIDs and be unaware of it, so checking the labels of drugs you use is extremely important. Many multi-symptom over-the-counter medications contain NSAIDs in combination with other ingredients. Because of this it is also possible that people could be taking multiple medications that contain NSAIDs at the same time.

Consult with your doctor or pharmacist about the use of OTC products that are marketed for problems such as colds, muscle pain, toothache, and arthritis. Ask them about the dose you are taking and whether the choice of NSAID is right for you.

Your risk of adverse cardiovascular events and the advisability of switching to other medications to manage your symptoms will depend on a number of factors that your doctor is best able to judge. You should also consider talking to your health care providers about other ways to reduce your risk of cardiovascular problems such as quitting smoking, improving nutrition, and increasing exercise.
COMMENTS
NOTE: We regret that we cannot answer personal medical questions.
 
FOLLOW US
© 2016 interMDnet Corporation.